Dextromethorphan Overdose

Most people are familiar with the common cough syrups that work to relieve a cough such as Tylenol Simply Cough, Robitussin, Triaminic and Pediacare. Dextromethorphan is the main ingredient in cold medications that is used to temporarily relieve a cough caused by the cold or flu. Many people may think that these over-the-counter cough syrups are safe since they are available at the local drug store, however they can be very dangerous if an individual ingests more than the prescribed dosage.

Signs of Dextromethorphan Dependency and Overdose:

  • Constant need for the drug
  • Increased breathing
  • Slurred speech
  • Hallucinations
  • Loss of memory
  • Coma

Reasons for Dependency

Most people who take Dextromethorphan to relieve a cough do not depend to become addicted to it. Most Dextromethorphan addicts take this drug recreationally, in order to get high. If cough medicine is taken in doses higher than medically recommended, Dextromethorphan is classified as a dissociative psychedelic drug with visible effects that are similar to those of ketamine and phencyclidine (PCP). Recreational users report distortions of the visual field, feelings of disassociation, distortions of bodily perception, excitement, a loss of comprehension of time, and even feelings of euphoria. People who recreationally take this drug find themselves becoming dependent because they want to experience this high more and more frequently.

Dextromethorphan Overdose

Someone who overdoes on Dextromethorphan may take nearly 1,500 milligrams in a single dosage, which is far more than the recommended therapeutic dose of 10 to 20 milligrams. Abusers have described a Dextromethorphan high in four distinct stages. The first stage is mild inebriation. The second stage is an effect similar to alcohol intoxication where the person might experience hallucinations, slurred sppech and short-term memory loss. The third stage includes an altered stage of consciousness where the person’s vision may become impaired. The fourth stage, which is the most dangerous stage of an overdose, includes mind and body dissociation and loss of senses. These effects are comparable to the effects caused by highly dangerous drugs such as Ketamine. All four stages represent an overdose and they are dependent on how much the person has taken. In addition, many over-the-counter Dextromethorphan drugs contain other ingredients, such as acetaminophen. If this drug is given in large doses it will cause liver damage. Chlorpheniramine is another ingredient in many of the same drugs, and if given in large doses it will cause seizures, lack of coordination or possibly induce a coma.

Help and Treatment

If you suspect that an overdose of Dextromethorphan has occurred, call 9-1-1 or your local emergency number immediately. Try to find out how much of the drug the individual has taken and if he or she has ingested anything else. If the Dextromethorphan was prescribed, hand the bottle over to paramedics when they arrive.

For those who abuse Dextromethorphan but do not experience an overdose, they should seek out detox programs that will allow them to veer away from the need to take Dextromethorphan regularly. Drug treatment homes will help those who have an extreme addiction to stop their dangerous and life-threatening dependency. You should never hesistate to get the medical assistance that you need. Treatment and detox programs are positive steps in the right direction to a healthy, addiction-free life.

View Resources


Copyright © 2020 MH Sub I, LLC. All rights reserved.
Terms of Use | Privacy Policy | Cookie Policy | Health Disclaimer | Do Not Sell My Personal Information